Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 49, NWS Phoenix, AZ

September 18, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm advisory at Sep 18, 2021, 2:15 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 45 min.

The area

The outline as issued.

The facts

Issued
Sep 18, 2021, 2:15 PM MST (21:15 UTC)
Expired
Sep 18, 2021, 3:00 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS55 KPSR 182115
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
215 PM MST Sat Sep 18 2021

AZC013-021-182200-
/O.NEW.KPSR.DS.Y.0049.210918T2115Z-210918T2200Z/
Maricopa AZ-Pinal AZ-
215 PM MST Sat Sep 18 2021

The National Weather Service in Phoenix has issued a

* Dust Advisory for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 300 PM MST.

* At 215 PM MST, a wall of dust was along a line extending from South
  Phoenix to near Chandler Fashion Center Mall to near Bapchule,
  moving northeast at 25 mph.

  HAZARD...Less than one mile visibility with strong wind in excess 
           of 40 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 156 and 172.
  US Highway 60 between mile markers 173 and 176.
  AZ Route 87 between mile markers 158 and 169.

Locations impacted include...
Chandler, Tempe, Sun Lakes, South Mountain Park, Arizona Mills Mall,
Tumbleweed Park, Chandler Fashion Center Mall, Chandler City Hall,
Seville, Guadalupe and Firebird Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!

&&

LAT...LON 3338 11211 3339 11189 3323 11170 3306 11209
      3321 11213 3329 11219
TIME...MOT...LOC 2115Z 229DEG 24KT 3337 11206 3328 11197 3317 11191 

$$

INS
2 follow-up statements
195 
WWUS55 KPSR 182121
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
221 PM MST Sat Sep 18 2021

AZC013-021-182200-
/O.CON.KPSR.DS.Y.0049.000000T0000Z-210918T2200Z/
Maricopa AZ-Pinal AZ-
221 PM MST Sat Sep 18 2021

...A DUST ADVISORY REMAINS IN EFFECT UNTIL 300 PM MST FOR MARICOPA
AND PINAL COUNTIES...

At 220 PM MST, a wall of dust was along a line extending from near
South Phoenix to near Chandler Fashion Center Mall to near Sun Lakes,
moving northeast at 30 mph.

HAZARD...Less than a mile visibility with strong wind in excess of 
         40 mph.

SOURCE...Trained weather spotters.

IMPACT...Hazardous travel.

This includes the following highways...
AZ Interstate 10 between mile markers 156 and 172.
US Highway 60 between mile markers 173 and 176.
AZ Route 87 between mile markers 158 and 169.

Locations impacted include...
Chandler, Tempe, Sun Lakes, South Mountain Park, Arizona Mills Mall,
Tumbleweed Park, Chandler Fashion Center Mall, Chandler City Hall,
Seville, Guadalupe and Firebird Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!

&&

LAT...LON 3338 11211 3339 11189 3323 11170 3306 11209
      3321 11213 3329 11219
TIME...MOT...LOC 2120Z 229DEG 24KT 3339 11203 3330 11194 3319 11188 

$$

INS
188 
WWUS55 KPSR 182151
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
251 PM MST Sat Sep 18 2021

AZC013-021-182201-
/O.EXP.KPSR.DS.Y.0049.000000T0000Z-210918T2200Z/
Maricopa AZ-Pinal AZ-
251 PM MST Sat Sep 18 2021

...THE DUST ADVISORY FOR MARICOPA AND PINAL COUNTIES WILL EXPIRE AT
300 PM MST...

The blowing dust that prompted the advisory has exited the area.
Therefore, the dust advisory will be allowed to expire. Areas of
blowing dust with low visibility will continue at times.

LAT...LON 3338 11211 3339 11189 3323 11170 3306 11209
      3321 11213 3329 11219
TIME...MOT...LOC 2151Z 229DEG 24KT 3352 11185 3343 11176 3332 11170 

$$

INS

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Sep 18, 1:08 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 18, 1:08 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
108 PM MST Sat Sep 18 2021

.SYNOPSIS...
A weak weather system moving through the area will bring another
round of isolated to scattered shower and storms today with
activity focused mainly east of the Colorado River. Most locations
will likely not see measurable rain, but there is still the
potential for localized flash flooding. A few strong storms
capable of producing strong winds, blowing dust, and frequent
lightning are possible. Conditions will rapidly dry out through
Sunday and high temperatures will warm to slightly above normal as
high pressure builds in.

&&

.DISCUSSION...
Today's convective forecast has a high ceiling and low floor. As
for the ceiling, a slow moving upper level low, now approaching
southern Nevada, continues to make the atmosphere more favorable
for showers and thunderstorms east of the Colorado River.
Prolonged deep southerly flow continues to provide moisture as
PWATs have more than doubled in two days surpassing 1.50 inches.
Satellite derived CAPE indicates 300-600 J/kg over the southern
half of Arizona, but that should increase through the day potentially
peaking between 1000-1500 J/kg. Indications of increasing 0-6 km
shear give some potential for a few rotating updrafts and stronger
storms.

As for the low floor, there is plenty of uncertainty regarding the
coverage and timing of showers/storms given a very pronounced
inversion between 500-400 mb on the 18/12z KPSR sounding that could
keep a lid on activity today. Modest daytime heating and continued
moisture advection may help destabilization in some spots and
allow isolated instances of deeper convection while most capped
areas see no more than shallow convection/showers. As suggested
by very recent hi-res guidance, deeper convection may instead have
to wait until late this evening/tonight when a minor mid level
wave moves through that could support better forcing capable of
surmounting the cap. Given this, forecast PoPs remain unimpressive,
mostly between 25-35%, as occurrence of either case described
above (or both) may not be enough for widespread storms or showers.
The few thunderstorms currently on radar between the Estrellas
and Gila Bend may give us a first look at how convection may fare
today.

Otherwise, HREF ensemble shows showers and thunderstorms mostly
developing west of the Phoenix area early this afternoon (not too
dissimilar to what is occurring now) with the bulk of activity
then shifting east. The main threat with storms will be strong
wind gusts of 40-60 mph and blowing dust. If shear is realized and
there are any rotating updrafts, a minor threat for hail and/or a
funnel cloud report would not surprise. That does not mean
tornadoes are a threat but a relatively commonplace terrestrial
based rotating vapor shaft could not be ruled out either. Trends
remain consistent for lower QPF potential as 20-25 kt steering
flow will keep storms moving and limit accumulations. NBM
probability for rainfall above 0.10" is low, below 15%, but HREF
does show potential for higher amounts nearing 1 inch and rainfall
rates of 1.00-1.50 in/hr where strong storms develop and/or training
occurs.

Heading through Sunday the environment will begin rapidly drying
out from west to east with PWATs likely falling below 0.7" by
Monday. However, isolated showers and storms may still develop
over portions of southern Gila Sunday afternoon depending on the
amount of remaining moisture at the time. Otherwise, dry
conditions will extend through at least early next week and high
pressure is expected to set back in over the Southwest. This will
result in a slight warming trend with highs a few degrees above
normal. With the dry conditions, dew points in the 40s, morning
low temperatures are expected to remain in the 70s.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A westerly switch will be in progress from late morning to early
afternoon, though with periods of light-variable conditions
possible. Isolated showers are expected mid afternoon, and a
second period of scattered thunderstorms moving NE through the
Valley are in the TAFs for a few hours this evening. There is also
a >50% chance of wind gusts above 30 kt associated with the
storms which could result in localized blowing dust. Skies will be
partly to mostly cloudy with SCT-BKN low-mid storm cloud decks
from 8-12 kft. Conditions will improve by later tonight with
clearing skies and a relatively early switch to E to SE flow.

Southeast California/Southwest Arizona including KIPL and KBLH:
Shower activity has generally pushed east of the Colorado River
Valley and rain is not anticipated at KBLH or KIPL. Mostly S to W
winds will prevail through the day. Winds will increase beginning
late this afternoon and into the evening with occasional gusts
near 20-22 kt anticipated.

&&

.FIRE WEATHER...
Monday through Friday:
Dry conditions will dominate through most if not the entirety of
next week as high pressure strengthens across the region. High
temperatures through the period will be near to slightly above
normal. Afternoon RH values will mostly be in the 10-20% range
with overnight recoveries to 30-45%. Winds will be fairly light
while favoring local diurnal/terrain influences.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...12/Benedict
AVIATION...Sawtelle/Hirsch
FIRE WEATHER...Benedict

In the hours before

Special weather statement, Sep 18, 11:51 AM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1151 AM MST Sat Sep 18 2021

AZZ540-553-554-559-181915-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-West Pinal County AZ-
1151 AM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 1215 PM MST...

At 1150 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Estrella Sailport, or 24 miles east of Gila Bend,
moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estrella, Estrella Sailport, Rainbow Valley and Mobile.

This includes AZ Route 238 between mile markers 18 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 11220 3298 11242 3324 11241 3321 11210
TIME...MOT...LOC 1850Z 189DEG 20KT 3306 11229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 18, 12:22 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 PM MST Sat Sep 18 2021

AZZ540-553-554-559-182000-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-West Pinal County AZ-
1222 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 100 PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 23 miles southwest of Sun Lakes, moving north
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estrella, Estrella Sailport, Rainbow Valley and Mobile.

This includes AZ Route 238 between mile markers 18 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 11217 3298 11242 3325 11242 3330 11222
      3321 11210
TIME...MOT...LOC 1922Z 186DEG 14KT 3306 11223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 18, 12:48 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1248 PM MST Sat Sep 18 2021

AZZ540-543-544-550-553-182015-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
1248 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 115 PM MST...

At 1248 PM MST, Doppler radar was tracking a strong thunderstorm over
Avondale, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Avondale, Goodyear, Tolleson, Laveen, Cashion, Litchfield
Park, South Phoenix, South Mountain Park, Phoenix International
Raceway, Estrella Mountain Park, Estrella Mountain Ranch and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 123 and 143.
AZ Interstate 17 between mile markers 196 and 200.
AZ Route 101 between mile markers 2 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3323 11209 3332 11248 3355 11246 3346 11209
      3334 11198
TIME...MOT...LOC 1948Z 186DEG 14KT 3339 11236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 18, 1:30 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
130 PM MST Sat Sep 18 2021

AZZ537-541-182100-
Cave Creek/New River AZ-Northwest Valley AZ-
130 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
Wittmann, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wittmann and Lake Pleasant.

This includes the following highways...
US Highway 60 between mile markers 127 and 128.
AZ Route 74 between mile markers 6 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3394 11250 3388 11228 3372 11237 3379 11256
      3395 11253
TIME...MOT...LOC 2029Z 201DEG 11KT 3383 11243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 18, 1:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
139 PM MST Sat Sep 18 2021

AZZ540-543-550-553-554-559-182145-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
West Pinal County AZ-
139 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...

At 139 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 23 miles southwest of Sun Lakes, moving north
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Avondale, Maricopa, South Mountain Park, Estrella Sailport, Ak-
Chin Village, Komatke and Mobile.

This includes the following highways...
AZ Route 238 between mile markers 19 and 43.
AZ Route 347 near mile marker 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 11213 3297 11241 3334 11233 3340 11223
      3338 11209 3318 11200
TIME...MOT...LOC 2039Z 201DEG 11KT 3304 11223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 18, 2:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Sat Sep 18 2021

AZZ537-541-182130-
Cave Creek/New River AZ-Northwest Valley AZ-
205 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Maricopa County
through 230 PM MST...

At 205 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Castle Hot Springs, or 9 miles northeast of
Wittmann, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Pleasant.

This includes AZ Route 74 between mile markers 4 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3393 11247 3388 11227 3378 11233 3383 11259
      3395 11254
TIME...MOT...LOC 2105Z 201DEG 11KT 3388 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:43 PM MSTSpecial Weather StatementPSRYuma32 min
Sep 18, 11:51 AM MSTSpecial Weather StatementPSRMaricopa24 min
Sep 18, 12:13 PM MSTAreal Flood AdvisoryPSRMaricopa22 min
Sep 18, 12:22 PM MSTSpecial Weather StatementPSRMaricopa38 min
Sep 18, 12:35 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Sep 18, 12:48 PM MSTSpecial Weather StatementPSRMaricopa27 min
Sep 18, 1:11 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 18, 1:30 PM MSTSpecial Weather StatementPSRMaricopa30 min
Sep 18, 1:39 PM MSTSpecial Weather StatementPSRMaricopa66 min
Sep 18, 1:46 PM MSTAreal Flood AdvisoryPSRMaricopa119 min
Sep 18, 2:05 PM MSTSpecial Weather StatementPSR25 min
Sep 18, 2:46 PM MSTSpecial Weather StatementPSR44 min
Sep 18, 2:54 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal66 min
Sep 18, 3:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Sep 18, 3:08 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 18, 3:17 PM MSTDust Storm WarningPSRMaricopa, Pinal43 min
Sep 18, 3:23 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal35 min
Sep 18, 4:34 PM MSTSpecial Weather StatementPSRPinal41 min

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.